Acute Kidney Injury During Treatment with Intravenous Acyclovir for Suspected or Confirmed Neonatal Herpes Simplex Virus Infection.

TitleAcute Kidney Injury During Treatment with Intravenous Acyclovir for Suspected or Confirmed Neonatal Herpes Simplex Virus Infection.
Publication TypeJournal Article
Year of Publication2020
AuthorsDownes KJ, Boge CLK, Baro E, Wharton GT, Liston KM, Haltzman BL, Emerson HM, Doe E, Fulchiero R, Tran V, Yen L, Lieu P, Van Driest SL, Grisso AG, Aka IT, Hale J, Gillon J, Pingel JS, Coffin SE, McMahon AW
JournalJ Pediatr
Date Published2020 Feb 06
ISSN1097-6833
Abstract

OBJECTIVE: To describe the epidemiology of and risk factors associated with acute kidney injury (AKI) during acyclovir treatment in neonates and infants.

STUDY DESIGN: We conducted a multicenter (n = 4), retrospective cohort study of all hospitalized infants age <60 days treated with intravenous acyclovir (≥1 dose) for suspected or confirmed neonatal herpes simplex virus disease from January 2011 to December 2015. Infants with serum creatinine measured both before acyclovir (baseline) and during treatment were included. We classified AKI based on changes in creatinine according to published neonatal AKI criteria and performed Cox regression analysis to evaluate risk factors for AKI during acyclovir treatment.

RESULTS: We included 1017 infants. The majority received short courses of acyclovir (median, 5 doses). Fifty-seven infants (5.6%) developed AKI during acyclovir treatment, with an incidence rate of AKI at 11.6 per 1000 acyclovir days. Cox regression analysis identified having confirmed herpes simplex virus disease (OR, 4.35; P = .002), receipt of ≥2 concomitant nephrotoxic medications (OR, 3.07; P = .004), receipt of mechanical ventilation (OR, 5.97; P = .001), and admission to an intensive care unit (OR, 6.02; P = .006) as risk factors for AKI during acyclovir treatment.

CONCLUSIONS: Among our cohort of infants exposed to acyclovir, the rate of AKI was low. Sicker infants and those exposed to additional nephrotoxic medications seem to be at greater risk for acyclovir-induced toxicity and warrant closer monitoring.

DOI10.1016/j.jpeds.2019.12.056
Alternate JournalJ. Pediatr.
PubMed ID32037154